Alert archive / New York / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 2, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Feb 22, 1997, 10:01 AM EST for Oneida County, New York. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 22, 1997, 10:01 AM EST (15:01 UTC)
- Expired
- Feb 22, 1997, 11:00 AM EST
- In force
- 59 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
County Oneida County, NY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 22, 10:20 AM EST | Thunderstorm Wind | Hinckley, NY | The line of thunderstorms which produced wind damage across the northern half of Chenango county extended up into Oneida county as well with several additional wind damage reports. Many large trees and power lines were knocked over near Hinckley and also in a |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albany, NY (KALB), launched 12:00Z, 3.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 81 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1001 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBGM 221501 SVRBGM NYC017-023-053-065-221600- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 1001 AM EST SAT FEB 22 1997 THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1100 AM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN CENTRAL NEW YORK ...CHENANGO COUNTY...CORTLAND COUNTY...MADISON COUNTY ...ONEIDA COUNTY AT 10 AM WEATHER SERVICE DOPPLER RADAR SHOWS A LINE OF FAST MOVING THUNDERSTORMS MOVING INTO CORTLAND...MADISON...AND ONEIDA COUNTIES. THESE STORMS WILL PRODUCE WINDS IN EXCESS OF 60 MPH RESULTING IN DOWNED TREES AND POWER LINES AS THEY MOVE ACROSS THESE COUNTIES BETWEEN 10 AND 11 AM. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 2:11 AM EST, 7 hours 50 minutes earlier.
Area forecast discussion, Feb 22, 2:11 AM EST, 7 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
209 AM EST SAT FEB 22 1997
UPR AIR ANALYSIS SHOWS STG JET HAS SHIFTED A BIT FURTHER S OVR THE LAST
24 HRS AND EXTENDED FM DEEP IN THE HEART OF TX...NO NOT THE SONG...INTO
N NY AND ME. MID LVL JET RACED NE THRU CENTRAL PA AND CENTRAL NY WITH
LOW CENTERED JUST NORTH OF OH AT 00Z. RAMSDIS WV IMAGERY SHOWED THE DRY
INTRUSION THAT EXTENDED FM THE PACIFIC INTO THE W GULF OF MEXICO
YESTERDAY DID JUST AS EXPECTED AND PUSHED NE INTO THE OH VALLEY FORCING
TONGUE OF MSTR TO THE E AND CUTTING OFF MSTR TO THE CDFNT. THANKS WJ AT
HPB FOR THE COORDINATION YESTERDAY. FIRST OF TWO CDFNTS WAS OVR CENTRAL
OH AND SECOND FNT WAS PUSHING INTO TOL. SECONDARY WILL OVERTAKE THE
FIRST FNT BEFORE PASSING THRU THE FA.
RADARS TO THE W WERE VIRTUALLY PCPN FREE THIS MORNING AND WITH DRY SLOT
BETWEEN THE FA AND THE CDFNT...PCPN WILL BE LIMITED AND CONFINED TO THE
FNT AND BEHIND IT. FNT WILL PASS THRU THE FA AROUND NOON TODAY. TEMPS
CURRENTLY IN THE UPR 50S AND THEY SHOULD REMAIN THERE THRU THE REST OF
THE NIGHT. FOR THIS MORNING...WENT ABOVE GUIDANCE FOR MAX TEMPS AND
SAID MORNING HIGHS IN THE UPR 50S. SHARP CONTRAST IN TEMPS W AND E OF
THE CDFNT. AS FNT PUSHES THRU THE AREA...IT WILL BE NOTICEABLE. TEMPS
WIL DROP THRU THE 40S INTO THE 30S BY EVENING.
THEN FOR TONIGHT...NOT TOO CRAZY IN CLEARING THINGS OUT RAPIDLY. LOTS
OF LOW LVL MSTR REMAIN OVR THE AREA IN CYCLONIC FLOW. PLUS...PLENTY OF
CLOUDS UPSTREAM. SOUNDINGS FOR THE ETA MODEL DO SUPPORT SOME DRYING IN
THE MID AND UPR LVLS BUT INVERSION SETTLES DOWN AND TRAPS LOW LVL MSTR.
DECIDED ON A GRADUAL CLEARING BY MORNING SCENARIO.
ANOTHER SHOT OF MSTR ASSOCIATED WITH A WEAK SHORTWAVE WILL ROT THRU THE
FA ON SUN. I WAS TEMPTED TO ADD A MENTION OF FLURRIES OR LIGHT SNOW BUT
POPS WERE SO LOW AND WILL OPT FOR A PARTLY SUNNY FCST INSTEAD.
.BGM...NONE.
LAKE SNOW OUTLOOK
7 AM SAT TO 7 PM SAT...Y. FLOW BECOMES 300 TO 310 LATE IN THE PD.
7 PM SAT TO 7 AM SUN...Y/A. LO BAND DRIFTS SOUTH ACROSS ONONDAGA AND
MADISON.
7 AM SUN TO 7 PM SUN...Y/A. LO BAND SHIFTS BACK N TO N ONEIDA COUNTY
DURING THE PD.
LOMBARDYThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 10:01 AM EST | Severe Thunderstorm Warning | BGM | Chenango, Cortland, Madison | 59 min |
Nearby
Severe Thunderstorm Warnings in New York, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.